Most people become organ donors assuming their organs will be removed after they have died and shared with someone who needs healthy organs.
But a case study published in the American Journal of Case Reports titled: Pronounced dead twice: What should an attending physician do in between? concerns a homicide death of a 39-year-old woman that was caused by Acute Fentanyl toxicity due to a Fentanyl injection in the hospital.
The woman was being prepared as an organ donor. She was pronounced dead based on cardiac death. A minute after being pronounced dead the doctors noticed that her aortic and renal arteries were pumping and pulsing. The organ procurement surgery was stopped. The woman was then given additional doses of Fentanyl and Lorazepam leading to her being pronounced dead again 18 minutes after being pronounced dead the first time.
The case study reports that the autopsy concluded “The manner of death was determined to be homicide.” According to Annie Bao and Shiping Bao:
A postmortem sub-clavian blood toxicology study found 6.3 ng/mL of Fentanyl, 17 ng/mL of Lorazepam, 15 mcg/mL of Levetiracetam, and 29 ng/mL of Ziprasidone. The cause of death was determined to be acute Fentanyl toxicity due to a Fentanyl injection in the hospital. Another significant condition contributing to death was a ruptured berry aneurysm of the Circle of Willis. The manner of death was determined to be homicide. It is our opinion that the additional dose of Fentanyl given between 3: 00 A.M. and 3: 17 A.M. was the direct cause of death.
The case study does not indicate if the physician was charged with homicide or punished by the hospital or the body that oversees physicians. The case study does state “That: first, the organ procurement team should leave the room immediately and withdraw from the case, and second, the attending physician should let nature run its course and refrain from excessive medical intervention.”
Please follow LifeNews.com on Gab for the latest pro-life news and info, free from social media censorship.
However “excessive medical intervention” is not the right description, considering that the woman was given an injection that was intentionally lethal.
The rest of the case study analysis discusses the “problems” with autoresuscitation and the “dead donor rule.” (Autoresuscitation is defined as “delayed return of spontaneous circulation [ROSC] after cessation of cardiopulmonary resuscitation [CPR].”)
I fear that the outcome of this case is not as uncommon as presumed. It is likely that this case became known because one of the medical professionals who was involved with this case was aghast by the reality that the patient was intentionally killed.
Since these acts and decisions are made in private settings, it is likely that this occurrence happens somewhat regularly without any notice or commentary by others. Further to that, the administration of a lethal dose of Fentanyl is unlikely to have been done unless it had been in the past.
In countries that have legalized euthanasia, linking organ donation to euthanasia not only provides a transplant but it also turns euthanasia into a “social good.”
The new question is: why kill the person by lethal injection first if they have agreed to be an organ donor? It is far more effective to kill the person by organ donation rather than procuring the organs after euthanasia.
Several years ago, bioethicist Wesley Smith wrote that the dead donor rule was important for maintaining the integrity of the organ donor procedure. I agree, but the change in medical ethics might have made this comment a moot point.